Please enter verification code
A Monetarist Model Reconsidered: The Emergence of Chaotic Fluctuations
International Journal of Economic Behavior and Organization
Volume 3, Issue 2-1, April 2015, Pages: 73-76
Received: Apr. 2, 2015; Accepted: Apr. 10, 2015; Published: Apr. 17, 2015
Views 3839      Downloads 148
Hiroyuki Yoshida, College of Economics, Nihon University, Tokyo, Japan
Article Tools
Follow on us
Friedman (1968) proposes a constant money growth rate rule to establish the stability of the market economy. We examine whether his suggestion is reasonable or not. We seek to develop the Vanderkamp (1975) model, which captures the essential points of monetarism: the quantity theory of money and the natural rate of unemployment. Our main finding is that the economy experiences chaotic fluctuations around the steady state when the adjustment speed of inflationary expectations is sufficiently slow.
Monetarist, Constant Money Growth Rate Rule, Chaotic Fluctuations
To cite this article
Hiroyuki Yoshida, A Monetarist Model Reconsidered: The Emergence of Chaotic Fluctuations, International Journal of Economic Behavior and Organization. Special Issue: Recent Developments of Economic Theory and Its Applications. Vol. 3, No. 2-1, 2015, pp. 73-76. doi: 10.11648/j.ijebo.s.2015030201.21
Devaney, R. L. (2003) An Introduction to Chaotic Dynamical Systems. Colorado: Westview Press.
Friedman, M. (1968) The role of monetary policy. American Economic Review, 58, 1-17.
Friedman, M. and Schwartz, A. J. (1963) A Monetary History of the United States, 1867-1960. Princeton: Princeton University Press.
Guckenheimer, J. and Holmes, P. (2002) Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Corrected 6th Printing. Berlin: Springer.-Verlag.
Phelps, E. S. (1968) Money-wage dynamics and labor-market equilibrium. Journal of Political Economy, 76, 678-711.
Phillips, A. W. (1958) The relation between unemployment and the rate of change of money wage rates in the United Kingdom, 1861-1957. Economica, 25, 283-299.
Soliman, A. S. (1996a) Fractals in nonlinear economic dynamic systems. Chaos, Solitons & Fractals, 7, 247-256.
Soliman, A. S. (1996b) Transitions from stable equilibrium points to periodic cycles to chaos in a Phillips curve system. Journal of Macroeconomics, 18, 139-153.
Lines, M. and Westerhoff, F. (2010) Inflation expectations and macroeconomic dynamics: The case of rational versus extrapolative expectations. Journal of Economic Dynamics and Control, 34, 246-257.
Vanderkamp, J. (1975) Inflation: A simple Friedman theory with a Phillips twist. Journal of Monetary Economics, 1, 117-122.
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
Tel: (001)347-983-5186